How do you deal with anhedonia when meds stop working?

Discussion in 'I Have a Question...' started by kingofwesteros, Jul 22, 2014.

Thread Status:
Not open for further replies.
  1. kingofwesteros

    kingofwesteros New Member

    Hi everyone,

    I'm new to the forum. I'm a 26 year old male.

    I've been to the chatroom a few times and have met some very kind people. I think this is a great site. One of the biggest factors having to do with suicidal feelings is anhedonia. If you don't know what that is, it's a symptom of major/clinical depression. Here is the basic description from it's wiki page:

    It's one of the most harrowing symptoms of clinical depression simply because we are meant, as human-beings, to experience joy and pleasure. I've been on so many different anti-depressants- the three main classes of them TCAs, SSRIs and SNRIs. I've also been on mood stabilizers, anti-psychotics, benzodiazepines, etc. I simply don't respond well to any of them. I am currently on an SNRI called Pristiq (much like Effexor) but it wore out long ago and the main reason I'm still on it is because it was my "end of the road" medication. I've tried all the SNRIs available in the US so at this point, there's nothing to switch to besides an MAOI and my psychiatrist feels that class of drug is far too dangerous for me due to the food restrictions. You may also wonder why I don't just stop the medication if it's not working. The reason for that is Pristiq withdrawal (or as psychiatrists refer to as "discontinuation symptoms") is known for it's long duration and harshness (to put it lightly) since it's much like Effexor. The discontinuation could put me at a much higher risk for suicide and that's something I don't need right now.

    I'm currently working with a CBT (cognitive-behavioral) therapist for coping skills and to change my negative thought patterns but I don't believe CBT is able to reach far enough to touch many symptoms of clinical depression- especially anhedonia.

    So I'm asking for advice. Are there any techniques out there to get my pleasurable feelings back without medication? Or is this just a part of clinical depression that can't be cured as long as you have the illness? I know it sounds like I'm asking how to cure clinical depression but it's more so this particular symptom of it. I plan on discussing it with my therapist tomorrow but I don't believe I'll get the answer I need. So I'm asking you guys.

    Thank you for reading and I look forward to your responses.
  2. total eclipse

    total eclipse SF Friend Staff Alumni

    Have you tried DBT therapy i hear it works better then CBT it is a new therapy out to help people with emotions just a thought I don't know if you have tried Wellbutrin XR it helped it goes increases the dopamine intake of the brain which works on pleasure center i believe ask your doctor ok I have been told to go back and do the things that use to bring pleasure and to keep doing them in hope it will help rewire brain pleasure center as well.
  3. Wastingecho

    Wastingecho Well-Known Member

    In my case my anhedonia were caused BY the meds I was on - had to get switched to something else

    Also i've been on pristiq in the past - it took a week to get used to it and weeks to taper off of it safely - talk to your doc about stepping it down so you can be weaned off of it
  4. darkhorse91

    darkhorse91 Member

    Were there any particular antecedents to your feelings of anhedonia? Or have you always felt this way?
Thread Status:
Not open for further replies.